Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 31, 2022, 6:38 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2022, 6:38 PM CDT (23:38 UTC)
- Expired
- May 31, 2022, 11:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:31 PM CDT | FLASH FLOOD | 7 N Arkansas City, KS | VIDEO SENT VIA TWITTER OF POSEY CREEK ABOUT TO OVER TOP THE BRIDGE AT 71ST ROAD NEAR STROTHER FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
429
WGUS53 KICT 312338
FFWICT
KSC035-191-010230-
/O.NEW.KICT.FF.W.0002.220531T2338Z-220601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
638 PM CDT Tue May 31 2022
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Southwestern Cowley County in south central Kansas...
Southern Sumner County in south central Kansas...
* Until 930 PM CDT.
* At 638 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Arkansas City, Winfield, Caldwell, South Haven, Geuda Springs,
Hunnewell, Perth and Strother Field Airport.
This includes the following highways...
Interstate 35 near mile marker between mile markers 1 and 15.
This includes the following streams and drainages...
Salt Creek, Chikaskia River, Spring Creek, East Branch Fall Creek,
Arkansas City Urban Area, Winser Creek, Walnut River, Posey Creek,
Meridian Creek, East Shoo Fly Creek, Negro Creek, Wolf Creek,
Beaver Creek, East Badger Creek, Slate Creek, Snyder Creek, Bitter
Creek, West Prairie Creek, Bluff Creek, Fall Creek, Middle Bitter
Creek, Silver Creek, Big Badger Creek, Prairie Creek, Grouse
Creek, Long Creek, Badger Creek, West Shoo Fly Creek, Arkansas
River, East Bitter Creek and West Badger Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3700 9780 3718 9780 3721 9691 3709 9689
3700 9715
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Darmofal2 follow-up statements
066
WGUS53 KICT 010115
FFWICT
KSC035-191-010430-
/O.EXT.KICT.FF.W.0002.000000T0000Z-220601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
815 PM CDT Tue May 31 2022
The National Weather Service in Wichita has extended the
* Flash Flood Warning for...
Southwestern Cowley County in south central Kansas...
Southern Sumner County in south central Kansas...
* Until 1130 PM CDT.
* At 815 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Arkansas City, Winfield, Caldwell, South Haven, Geuda Springs,
Hunnewell, Perth and Strother Field Airport.
This includes the following highways...
Interstate 35 near mile marker 1 and 15.
This includes the following streams and drainages...
Salt Creek, Chikaskia River, Spring Creek, East Branch Fall Creek,
Arkansas City Urban Area, Winser Creek, Walnut River, Posey Creek,
Meridian Creek, East Shoo Fly Creek, Negro Creek, Wolf Creek,
Beaver Creek, East Badger Creek, Slate Creek, Snyder Creek, Bitter
Creek, West Prairie Creek, Bluff Creek, Fall Creek, Middle Bitter
Creek, Silver Creek, Big Badger Creek, Prairie Creek, Grouse
Creek, Long Creek, Badger Creek, West Shoo Fly Creek, Arkansas
River, East Bitter Creek and West Badger Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3700 9780 3718 9780 3721 9691 3709 9689
3700 9715
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Darmofal462
WGUS73 KICT 010437
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1137 PM CDT Tue May 31 2022
KSC035-191-010447-
/O.EXP.KICT.FF.W.0002.000000T0000Z-220601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sumner KS-
1137 PM CDT Tue May 31 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COWLEY AND
SOUTHERN SUMNER COUNTIES...AND WILL BE REPLACED WITH A FLOOD
WARNING...
The heavy rain has ended and the life-threatening flash flood threat
has ended. However, low-land flooding likely continues, so an areal
flood warning will be issued shortly. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 100 AM CDT Thursday for
portions of Central, South Central, and Southeast Kansas.
LAT...LON 3700 9780 3718 9780 3721 9691 3709 9689
3700 9715
$$
KleinsasserWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:44 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 31, 3:44 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Wichita KS 344 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 340 PM CDT Tue May 31 2022 The main low pressure system is over the Northern Plains with a portion stretching back to the Great Basin. A cold front associated with this system has stretched from the Texas Panhandle to along the central Kansas/Oklahoma border into central Missouri. This front will be the focus for convective development this evening. There is initial development visible in western Oklahoma. A Severe Thunderstorm Watch has been issued for a few counties in south central Kansas, and this area may be expanded to the east and north depending on further convective development. If you have outdoor plans this evening, make sure to stay weather aware and have an idea of where you would take shelter if needed. When thunder roars, go indoors. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Showers and thunderstorms through Wednesday 2) Localized flooding through early Thursday 3) Cooler Change: Modified precipitation chances tonight-Wed Headlines: 1) Severe Thunderstorm Watch until 10PM 2) Flood Watch thru midnight Thursday Showers and thunderstorms are expected through Wednesday. The cold front as mentioned above should be the initial focus for convection this evening with short term models showing storms moving in/expanding in coverage around 5-7PM. SPC did tweak their outlook for today removing the enhanced risk from southeast Kansas with the better threat in western Oklahoma and parts of the Texas Panhandle. Potential still exists for strong to severe thunderstorms with the possibility of up to golf ball sized hail and 60 mph winds in south central and southeast Kansas. Initial supercells could pose the potential for a tornado, but the threat is quite low. The activity is expected to fill in and become more linear. Elevated storms will become the factor to the north and west of the front late this evening and tonight. Localized flooding is a concern especially across south central and southeast Kansas with the possibility of training showers and storms over those areas. Precipitable water values are on the increase. The Flood Watch covers this well. Most locations where the heavier rainfall is expected received minimal if any precipitation in the last 24 hours. This will become the concentrated area for this evening and tonight with potential for one to two inches; however, thunderstorms can certainly overachieve on precipitation amounts. Thus locally higher amounts are anticipated. Models disagree on the coverage for Wednesday which in turn challenges when chances will move out. General consensus is that precipitation should be gone by Thursday morning. Precipitation chances have been tweaked somewhat to better account for the latest trends. Cooler air moves in for Wednesday through Friday with Wednesday being the coolest day of the week thanks to rain and cloud cover. Afternoon temperatures are forecast to range from 10 to 20 degrees below seasonal normal on Wednesday when highs range from the lower 60s to mid 70s. Thursday and Friday should be a bit warmer as a ridge moves in, but the temperatures are still forecast to be about 5 to 10 degrees below normal. Only minor changes were made to the ongoing forecast. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Weekend warm up 2) Chances for showers and thunderstorms After a cooler week, the weekend will offer a warm up but essentially near the seasonal normal values (lower 80s). Models are showing a couple of short waves through the weekend. This could bring chances for showers and thunderstorms. These waves don't look very impressive at this point. There are chances for showers and storms throughout the extended. If you have outdoor plans for the weekend, stay tuned as changes are likely. Minor tweaks were made to the extended part of the forecast as the ongoing one appeared mainly representative. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 31 2022 Main aviation concern will be storms late this afternoon and tonight. Cold front currently stretches from near KPPF to near KPNC and has become more stationary over the past couple of hours. Storms are expected to develop along this feature first over western OK and will likely try and develop to the northeast as the early evening hours approach. Then after 00z they should become more numerous across south central KS as the low level jet strengthens. So KCNU and KICT will have the better storm chances, generally after 23z. Some MVFR ceilings will also linger at KICT and KCNU this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 65 52 72 / 80 80 40 0 Hutchinson 59 63 49 72 / 80 80 30 0 Newton 60 64 51 71 / 80 80 40 0 ElDorado 61 66 52 70 / 80 80 50 0 Winfield-KWLD 63 71 54 71 / 80 80 60 10 Russell 54 63 45 74 / 70 80 20 0 Great Bend 55 61 46 72 / 80 80 20 0 Salina 58 63 49 74 / 60 70 20 0 McPherson 58 63 48 71 / 80 80 30 0 Coffeyville 66 74 57 73 / 80 80 70 10 Chanute 64 74 56 72 / 80 80 60 10 Iola 64 72 55 71 / 80 80 60 10 Parsons-KPPF 65 74 57 73 / 80 80 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for KSZ052-053-068>072- 082-083-091>096-098>100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous weather outlook, May 31, 3:59 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Tue May 31 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Tue May 31 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Strong to severe thunderstorms are expected this evening mainly across south central and southeast Kansas. The main threats will be golf ball sized hail and damaging winds to 60 mph. Locally heavy rainfall will also become a threat in the evening and overnight across southern Kansas where some flooding is possible. Check the Flood Watch for the latest information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger through Wednesday mainly across south central and southeast Kansas. While severe storms are not expected, a couple of strong storms with small hail and locally heavy rainfall will be possible. There is potential for localized flooding to continue into even early Thursday. There is a chance for thunderstorms Saturday through Monday. However, the risk for organized severe storms appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 31, 6:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 N ARKANSAS CITY 37.14N 97.04W
05/31/2022 M1.50 INCH COWLEY KS STORM CHASER
&&Local storm report, May 31, 6:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL TOWANDA 37.80N 97.00W
05/31/2022 M1.50 INCH BUTLER KS FIRE DEPT/RESCUE
&&Local storm report, May 31, 6:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL WINFIELD 37.27N 96.97W
05/31/2022 E1.00 INCH COWLEY KS PUBLIC
&&
KEDLocal storm report, May 31, 6:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 N EL DORADO 37.84N 96.86W
05/31/2022 E1.50 INCH BUTLER KS LAW ENFORCEMENT
&&
KEDLocal storm report, May 31, 6:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL WINFIELD 37.27N 96.97W
05/31/2022 M1.25 INCH COWLEY KS PUBLIC
PICTURE SENT VIA TWITTER OF UNDER GOLF BALL
SIZED HAIL.
&&Local storm report, May 31, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 W EL DORADO 37.82N 96.88W
05/31/2022 M2.00 INCH BUTLER KS FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 57 min |
| May 30, 7:27 PM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| May 30, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 12 min |
| May 30, 7:54 PM CDT | Special Weather Statement | ICT | Sumner | 66 min |
| May 30, 7:55 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| May 30, 8:19 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| May 30, 9:47 PM CDT | Flood Watch | ICT | Chase, Ellsworth, McPherson, Marion, Rice, Saline | 9 hr |
| May 30, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 30, 11:38 PM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 12 hr |
| May 31, 12:18 AM CDT | Flash Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 5 hr |
| May 31, 3:16 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 40 hr |
| May 31, 3:47 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 31, 4:22 AM CDT | Special Weather Statement | ICT | Harvey, Reno | 23 min |
| May 31, 7:25 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| May 31, 4:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 31, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 31, 4:39 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 31, 4:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 31, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 55 min |
| May 31, 5:25 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 50 min |
| May 31, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 31, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 63 min |
| May 31, 6:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 31, 6:10 PM CDT | Tornado Warning | ICT | Cowley | 50 min |
| May 31, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| May 31, 6:42 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 4 hr |
| May 31, 6:48 PM CDT | Special Weather Statement | ICT | Harvey | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.